Quitting Opiates: What to Expect in an Opiate Withdrawal When Detoxing

quitting opiates

The United States has a big problem with opioid addiction. It’s estimated that over 10 million Americans misused these drugs in 2018, with the most commonly misused drugs by far being prescription medications.

When going through the stages of opiate addiction, whether from heroin or Vicodin, it’s easy to not feel addicted. You’ve come here because you’ve recognized that you are addicted, and that’s the most important step to take. Quitting opiates is a long process, and it’s important that before you start, you know what to expect.

The most common question we’re asked is “how long does withdrawal last?” This varies, but the worst symptoms should pass within a week. You may experience some symptoms for several years after quitting opiates, however.

There’s no shame in addiction: it’s an illness like any other. We can help you beat it and show you how to find a fulfilling life after quitting.

Ready to learn more about the stages of detox? Keep reading.

The First Stage of Quitting Opiates

A few hours after your final dose of opiates, you’ll begin to feel anxious. These fears spring from the uncertainty of withdrawal and not knowing what you’re about to face. 

During this time, you may also express drug-seeking behavior. For instance, you may complain about not receiving your drugs, may attempt to get a relative or friend to get drugs for you, or may attempt to forge prescriptions.

Both of these symptoms are best dealt with in rehabilitation clinics. Doctors and counselors will be able to support you with drugs to reduce cravings and therapy to help you with your anxiety.

Acute Withdrawal

As you move further along into your opiate recovery, acute withdrawal begins. This phase features the worst aspects of opiate withdrawal and can be very unpleasant. 

You may experience pain all over your body, particularly in your abdomen. You may also suffer from insomnia. Other common symptoms include:

  • Fever
  • Sweating
  • Agitation
  • Muscle spasms
  • High blood pressure
  • Vomiting
  • Dilated pupils
  • Crying fits

This is by far the toughest stage of withdrawal to get through. It’s best that you have support while going through this period.

After three days, the symptoms should be easing up, and they should improve a lot after one week. 

Post-Acute Withdrawal Syndrome

After you’ve gone through acute withdrawal, you may begin to experience what is known as Post-Acute Withdrawal Syndrome, or PAWS. PAWS can last for several years after the final dose.

PAWS symptoms are less intense than acute withdrawal symptoms, but they can still be very unpleasant. You may dream of using drugs, get irritable, have cravings, experience mood swings, suffer from low libido, and have chronic pain. PAWS should clear up eventually, but you should talk to a medical professional about support during this time.

Getting Through

Quitting opiates may be one of the hardest things that you will ever go through. While it’s unpleasant, a life with addiction is far worse. You should not quit cold turkey, instead, you should seek professional help while quitting.

While we can’t help you quit, we recommend taking a look at our resources page to find groups who can.